Minnesota, 2002

Hail and Damaging Winds in Minnesota, July 30, 2002

July 30, 2002 · NWS ARX · 9 events in 4 counties and zones

Wind gusts of 60 to 70 mph knocked down numerous trees and power lines. A tree, which was three feet in diameter, fell on a car near Chatfield (Olmsted County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
$6,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Wind gusts of 60 to 70 mph knocked down numerous trees and power lines. A tree, which was three feet in diameter, fell on a car near Chatfield (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 30, 3:12 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 30, 3:12 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT TUE JUL 30 2002

MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...RAIN
CHANCES AGAIN WEDNESDAY AND WEDNESDAY NIGHT.  TEMPERATURES ARE ALSO
OF CONCERN.

20Z SURFACE ANALYSIS SHOWS A LOW CENTER ALONG THE NE/IA BORDER
REGION...WITH A COLD FRONT REACHING NORTHEAST THROUGH SOUTHERN MN
AND UP INTO NORTHWEST WI.  AIRMASS AHEAD OF THE FRONT VERY WARM AND
MOIST...AND UNSTABLE.  SATELLITE IMAGERY ALL DAY HAS SHOWN AREA OF
CASTELLANUS CLOUDS FROM NE/IA INTO MN...AND THESE HAVE ERUPTED INTO
THUNDERSTORMS DURING THE PAST FEW HOURS.  WITH STRONG INSTABILITY
IN PLACE...THIS HAS PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM
WATCH.

WITH PERSISTENT WARM ADVECTION AND MOISTURE TRANSPORT FOCUSED INTO
SOUTHERN MN AND WESTERN WI THROUGH TONIGHT...AIDED FURTHER BY LOW
LEVEL JET AND PASSAGE OF RIGHT ENTRANCE REGION OF PASSING UPPER
LEVEL JET STREAK...SHOULD ALL HELP TO FUEL CONTINUED DEVELOPMENT.
PRECIPITABLE WATER IS QUITE HIGH WITH MODELS INDICATING UP TO 1.75
INCHES TONIGHT.  ALSO...WHILE STORMS WILL BE MOVING ALONG EASTWARD
AT A FAIR CLIP...SOME TRAINING MAY RESULT IN LOCALLY HEAVY RAIN
AMOUNTS.  WILL INSERT THIS INTO ZONE WORDING.

ZONAL FLOW REGIME TO DOMINATE THE REGION THROUGH THE WEEK.  A LONG
WAVE TROUGH AMPLIFIES SOMEWHAT OVER CENTRAL CANADA WEDNESDAY...
WHICH TIGHTENS THE FLOW OVER THE EXTREME NORTHERN U.S.  THIS WILL
SEND A FRONT DOWN INTO THE FORECAST AREA AGAIN WEDNESDAY NIGHT.
TREND OF THE PAST FEW MODEL RUNS HAS BEEN FOR SLOWER PROGRESSION OF
WAVES THROUGH THE ZONAL FLOW...AND HAVE MAINTAINED THIS TREND.

IN EXTENDED PERIOD...FAIRLY GOOD CONFIDENCE WITH MODELS IN PRETTY
GOOD AGREEMENT.  MRF FASTER THAN ECMWF/UKMET BY SATURDAY...AND HAVE
GONE WITH SLOWER SOLUTION FOR NOW.

.LSE...NONE.

MW

In the hours before

Local storm report, Jul 30, 11:47 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    ROCHESTER 5 N             MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTER IN
                                          NORTH ROCHESTER

0531 PM    BUFFALO CITY              WI   .88 INCH HAIL
07/30/02   BUFFALO                        REPORTED BY EMERGENCY
                                          MANAGEMENT

0536 PM    EYOTA                     MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTERS

0538 PM    GILMAN                    WI   1.75 INCH HAIL
07/30/02   TAYLOR                         REPORTED BY SHERIFF
                                          DEPUTIES

0542 PM    MANTORVILLE               MN   .75 INCH HAIL
07/30/02   DODGE                          REPORTED BY SPOTTERS

MW
Special weather statement, Jul 30, 1:40 PM CST, 2 hours 40 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-310700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT TUE JUL 30 2002

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH A PRIMARY THREAT
OF DAMAGING WINDS AND LARGE HAIL.

TIMING - FOR THIS EVENING THROUGH EARLY WEDNESDAY MORNING.

LOCATION - NORTH CENTRAL WISCONSIN AND PARTS OF SOUTHEAST
MINNESOTA...FROM NORTH OF A LINE EXTENDING FROM DODGE CENTER
MINNESOTA TO NEILSVILLE WISCONSIN.

DISCUSSION - A COLD FRONT IS EXPECTED TO MOVE EAST OUT OF CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN THIS EVENING. A WARM...MOIST
AND UNSTABLE AIRMASS OUT AHEAD OF THE FRONT...WILL ALLOW FOR
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS
OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.
THE GREATEST INSTABILITY WILL BE NORTH OF A LINE EXTENDING FROM
DODGE CENTER MINNESOTA TO NEILSVILLE WISCONSIN...WHERE A FEW OF THE
STORMS COULD BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED IN NORTH
CENTRAL WISCONSIN AND PARTS OF SOUTHEAST MINNESOTA THIS EVENING AND
INTO EARLY WEDNESDAY MORNING.

DTJ

The radar

The Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Olmsted

When
July 30, 4:20 PM CST
Where
Olmsted County, Byron
Measured
57 kt (66 mph)
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.650

Thunderstorm Wind, Olmsted

When
July 30, 4:23 PM CST
Where
Olmsted County, 3 mi W of Rochester
Measured
61 kt (70 mph)
Crop damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.533

Thunderstorm Wind, Olmsted

When
July 30, 4:30 PM CST
Where
Olmsted County, 5 mi N of Rochester
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.100, -92.467

Thunderstorm Wind, Olmsted

When
July 30, 4:36 PM CST
Where
Olmsted County, Eyota
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.983, -92.233

Thunderstorm Wind, Dodge

When
July 30, 4:40 PM CST
Where
Dodge County, Kasson
Measured
57 kt (66 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.750

Hail, Dodge

When
July 30, 4:42 PM CST
Where
Dodge County, Mantorville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.067, -92.750

Thunderstorm Wind, Olmsted

When
July 30, 4:50 PM CST
Where
Olmsted County, 1 mi N of Chatfield
Measured
55 kt (63 mph)
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
43.867, -92.183

Thunderstorm Wind, Winona

When
July 30, 4:53 PM CST
Where
Winona County, 4 mi W of Lewiston
Measured
54 kt (62 mph)
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.983, -91.967

Thunderstorm Wind, Fillmore

When
July 30, 5:03 PM CST
Where
Fillmore County, Whalan
Measured
57 kt (66 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.733, -91.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309054, 5309055, 5309051, 5309052, 5309047, 5309053, 5309048, 5309049, 5309050.